Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 164, NWS Boston/Norton, MA

December 8, 2018

NWS Boston/Norton, MA issued this small craft advisory at Dec 8, 2018, 9:45 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2018, 9:45 AM EST (14:45 UTC)
Expired
Dec 8, 2018, 10:46 PM EST
In force
13 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

730 
WHUS71 KBOX 081445
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
945 AM EST Sat Dec 8 2018

ANZ256-082245-
/O.NEW.KBOX.SC.Y.0164.181208T1445Z-181209T0800Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
945 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EST SUNDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 3 AM EST Sunday.

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231-235-237-251-082245-
/O.NEW.KBOX.SC.Y.0164.181208T1445Z-181209T0300Z/
Cape Cod Bay-Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
945 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 10 PM EST this evening.

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ232>234-082245-
/O.EXB.KBOX.SC.Y.0160.000000T0000Z-181209T0300Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
945 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 10 PM EST this evening.

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254-255-082245-
/O.CON.KBOX.SC.Y.0160.000000T0000Z-181209T0800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
945 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  30 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-082245-
/O.CON.KBOX.SC.Y.0160.000000T0000Z-181209T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
945 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  30 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
2 follow-up statements
195 
WHUS71 KBOX 082021
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
321 PM EST Sat Dec 8 2018

ANZ254-255-090430-
/O.CON.KBOX.SC.Y.0160.000000T0000Z-181209T0800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
321 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ256-090430-
/O.CON.KBOX.SC.Y.0164.000000T0000Z-181209T0800Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
321 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ232>234-090300-
/O.CON.KBOX.SC.Y.0160.000000T0000Z-181209T0300Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
321 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231-235-237-251-090300-
/O.CON.KBOX.SC.Y.0164.000000T0000Z-181209T0300Z/
Cape Cod Bay-Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
321 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-090430-
/O.CON.KBOX.SC.Y.0160.000000T0000Z-181209T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
321 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
664 
WHUS71 KBOX 090346
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1046 PM EST Sat Dec 8 2018

ANZ256-090500-
/O.CAN.KBOX.SC.Y.0164.000000T0000Z-181209T0800Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1046 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished below small craft levels.

$$

ANZ254-091000-
/O.EXT.KBOX.SC.Y.0160.000000T0000Z-181209T1000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1046 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-091000-
/O.EXT.KBOX.SC.Y.0160.000000T0000Z-181209T1000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1046 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ255-090800-
/O.CON.KBOX.SC.Y.0160.000000T0000Z-181209T0800Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
1046 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 7:23 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 8, 7:23 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
723 AM EST Sat Dec 8 2018

.SYNOPSIS...
Cold and dry conditions persist this weekend. The exception may
be this evening when a secondary cold front could trigger a few
snow showers or flurries across northeast Massachusetts
including the Greater Boston area. Not as cold and less wind
Sunday as high pressure builds over southern New England. Cold
dry weather lingers into Thursday with ocean effect snow showers
possible at times for southeast Massachusetts including Cape
Cod Monday through Wednesday. Milder weather returns next Friday
along with the risk of rain.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...

7 AM update...

1036 mb high entering the Great Lakes providing cold NW flow
into New England with 850 mb temps around -14C today. This
will only yield high temps from the upper 20s to lower 30s this
afternoon. Despite plenty of sunshine a modest NW wind will
provide wind chills in the teens and 20s. Earlier discussion
below.

=================================================================

Most of the 00Z model suite signaling the mid level short wave
will head E across NY state in the fast flow aloft, but will
bump into the ridge which will tend to weaken it further. So,
should remain dry but cold as W-NW winds diminish as the high
moves across today. However, the eastern edge of the precip
could reach the mid and upper Hudson Valley toward sunset.
Clouds will increase across western areas after 18Z, then may
see a couple of snow showers reach the northern Berkshires
after 21Z.

Will see the coldest temps of the season so far today, with
highs running 10 to 15 degrees below normal for early December.
After lows this morning in the single digits and teens across
most areas, except the lower 20s across the outer Cape and most
of the islands, readings will only recover to the 20s inland to
lower 30s along the immediate coast. NW winds will increase up
to around 10 to possibly 15 kt during the midday and early
afternoon, with the highest winds along the immediate E coast.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 PM SUNDAY/...

Tonight...

Weak low pressure and associated cold front will push across
the region this evening. Most of the energy and lift will
remain N of the area, but can't rule out some isolated snow
showers through around midnight across N Mass, with the best
chance across the Route 2 area. W-NW winds will continue at
around 5-10 kt, except up to 15 kt along the immediate coast.

Skies should clear as high pressure ridge builds E after
midnight. Gusts up to 20 kt will linger along the immediate
coast overnight. Another cold night in store, though not quite
as low as this morning. Temps bottom out in the teens for most
areas, except around 20 along the immediate coast.

Sunday...
Expect mostly sunny skies as high pressure sets up S of New
England. Light W-NW winds will back to SW, which will bring
slightly milder temperatures though will remain below seasonal
levels. Highs will be about 5 degrees milder than today,
topping off in the 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights...

* Mainly dry and colder than normal through Thu
* Ocean effect snow showers possible Tue ngt/Wed southeast MA
* Milder Fri with threat of rain late Fri/Fri night

Sunday through Wednesday...

Northern stream remains dominant this period with a series of short
waves of varying amplitudes rotating across southeast Canada into
New England. Each short wave will provide a reinforcing surge of
cold air. Not much moisture with any of these features thus other
than a few snow showers/flurries mainly dry weather prevails. From
Mon thru Wed there will be multiple waves of low pres exiting the
Mid Atlc but will track well south of New England courtesy of an
amplified northern stream jet over New England and the Maritimes.
However the configuration of the upper air pattern over the area
combined with ocean storms tracking south of New England will
promote cold moist NNE flow into southeast MA. This will support the
risk for ocean effect snow (OES) showers from time to time. The
coldest airmass along with onshore flow likely occurs Tue night into
Wednesday, therefore greatest risk for OES may occur during this
time. Could be some minor snow accumulations given duration (Mon-Tue-
Wed) coupled with early season relatively warm SSTs providing strong
thermal and moisture fluxes supporting some heavier bands
potentially. Although it will not be snowing the entire time either
and perhaps the highest chance occurring Tue night into Wed.

Thursday and Friday...

Amplifying central U.S. trough results in downstream ridge building
along the east coast. However Thu will remain chilly as 1030 mb high
over the region limits blyr mixing and modifying to lingering cold
airmass over the area. Thus dry Thu but remaining cooler than
normal. Although some sunshine and light winds will make it feel
more tolerable.

By Fri ensembles suggest low level WAA pattern develops as high
moves offshore with return SE flow kicking in and providing temps
more seasonable. Risk of rain Fri night as surface low enters the OH
Valley and warm front approaches from the south.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

12z update...

No major changes to TAFs. VFR, dry with a modest NW wind.
Earlier discussion below.

===============================================================

Today...
Mainly VFR. High clouds move across through midday, then lower
clouds push into central and N areas after 18Z. A few snow
showers may push into NW Mass after 21Z with brief local MVFR
CIGS/VSBYS possible.

Tonight...
Mainly VFR. Brief local MVFR CIGS/VSBYS possible from 00Z-05Z
in isolated to snow showers across N Mass, then good visibility.
NW winds gusting to around 20 kt along the immediate coast
through around midnight, then diminishing.

Sunday...
VFR. Light W-NW winds shifting to SW during the afternoon. Good
visibility.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: VFR. Breezy.

Monday through Tuesday: VFR.

Tuesday Night: Mainly VFR, with local IFR possible.

Wednesday: Mainly VFR, with local IFR possible. Breezy. Slight
chance SHSN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Through Today...
Small Crafts remain on the eastern outer waters with gusts up
to 25 kt and seas around 5 ft. Winds and seas will diminish by
around mid morning, but gusts will increase again by this
afternoon. Good visibility.

Tonight...
NW winds continue to gust up to 25 kt with seas close to 5 ft
on the eastern outer waters, but should diminish by around 06Z-
07Z. Elsewhere, winds and seas below small craft criteria. Brief
locally lower visibility in isolated snow showers from about
Boston Harbor northward through the night, which should
dissipate toward daybreak. Good visibility elsewhere.

Sunday...
W-NW winds 15 kt or less early Sunday will diminish further as
winds back to SW during the afternoon. Seas 3 ft or less.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night through Tuesday: Winds less than 25 kt. Seas up to
5 ft.

Tuesday Night through Wednesday: Winds less than 25 kt. Seas up
to 5 ft. Slight chance of snow showers. Visibility 1 to 3 nm.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 3 AM EST Sunday for ANZ250-254-255.

&&

SYNOPSIS...Nocera/EVT
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...Nocera
AVIATION...Nocera/EVT
MARINE...Nocera/EVT
Hazardous weather outlook, Dec 8, 3:41 AM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
341 AM EST Sat Dec 8 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-090845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
341 AM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-090845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
341 AM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:19 AM ESTSmall Craft AdvisoryBOX101 min

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.